Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Multiple ergodic theorems for arithmetic sets

Authors: Nikos Frantzikinakis and Bernard Host
Journal: Trans. Amer. Math. Soc. 369 (2017), 7085-7105
MSC (2010): Primary 37A45; Secondary 05D10, 11B30, 11N37, 28D05
Published electronically: March 30, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish results with an arithmetic flavor that generalize the polynomial multidimensional Szemerédi theorem and related multiple recurrence and convergence results in ergodic theory. For instance, we show that in all these statements we can restrict the implicit parameter $ n$ to those integers that have an even number of distinct prime factors or satisfy any other congruence condition. In order to obtain these refinements we study the limiting behavior of some closely related multiple ergodic averages with weights given by appropriately chosen multiplicative functions. These averages are then analyzed using a recent structural result for bounded multiplicative functions proved by the authors.

References [Enhancements On Off] (What's this?)

  • [1] E. el Abdalaoui, J. Kułaga-Przymus, M. Lemańczyk, and T. de la Rue, The Chowla and the Sarnak conjectures from ergodic theory point of view, to appear in Discrete Contin. Dyn. Syst., arXiv:1410.1673.
  • [2] Antal Balog, Andrew Granville, and Kannan Soundararajan, Multiplicative functions in arithmetic progressions, Ann. Math. Qué. 37 (2013), no. 1, 3-30 (English, with English and French summaries). MR 3117735,
  • [3] J. Bourgain, Double recurrence and almost sure convergence, J. Reine Angew. Math. 404 (1990), 140-161. MR 1037434,
  • [4] V. Bergelson and A. Leibman, Polynomial extensions of van der Waerden's and Szemerédi's theorems, J. Amer. Math. Soc. 9 (1996), no. 3, 725-753. MR 1325795,
  • [5] Hédi Daboussi, Fonctions multiplicatives presque périodiques B, Journées Arithmétiques de Bordeaux (Conf., Univ. Bordeaux, Bordeaux, 1974) Astérisque, No. 24-25, Soc. Math. France, Paris, 1975, pp. 321-324 (French). D'après un travail commun avec Hubert Delange. MR 0374074
  • [6] Hédi Daboussi and Hubert Delange, Quelques propriétés des fonctions multiplicatives de module au plus égal à $ 1$, C. R. Acad. Sci. Paris Sér. A 278 (1974), 657-660 (French). MR 0332702
  • [7] H. Davenport, On some infinite series involving arithmetical functions II, Quart. J. Math. Oxf. 8 (1937), 313-320.
  • [8] P. D. T. A. Elliott, Probabilistic number theory. I: Mean-value theorems, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 239, Springer-Verlag, New York-Berlin, 1979. MR 551361
  • [9] Nikos Frantzikinakis, Multiple correlation sequences and nilsequences, Invent. Math. 202 (2015), no. 2, 875-892. MR 3418246,
  • [10] Nikos Frantzikinakis and Bernard Host, Asymptotics for multilinear averages of multiplicative functions, Math. Proc. Cambridge Philos. Soc. 161 (2016), no. 1, 87-101. MR 3505671,
  • [11] Nikos Frantzikinakis and Bernard Host, Higher order Fourier analysis of multiplicative functions and applications, J. Amer. Math. Soc. 30 (2017), no. 1, 67-157. MR 3556289,
  • [12] Nikos Frantzikinakis, Bernard Host, and Bryna Kra, The polynomial multidimensional Szemerédi theorem along shifted primes, Israel J. Math. 194 (2013), no. 1, 331-348. MR 3047073,
  • [13] Harry Furstenberg, Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions, J. Analyse Math. 31 (1977), 204-256. MR 0498471
  • [14] H. Furstenberg and Y. Katznelson, An ergodic Szemerédi theorem for commuting transformations, J. Analyse Math. 34 (1978), 275-291 (1979). MR 531279,
  • [15] H. Furstenberg and Y. Katznelson, An ergodic Szemerédi theorem for IP-systems and combinatorial theory, J. Analyse Math. 45 (1985), 117-168. MR 833409,
  • [16] W. T. Gowers, A new proof of Szemerédi's theorem, Geom. Funct. Anal. 11 (2001), no. 3, 465-588. MR 1844079,
  • [17] Andrew Granville and K. Soundararajan, Large character sums: pretentious characters and the Pólya-Vinogradov theorem, J. Amer. Math. Soc. 20 (2007), no. 2, 357-384. MR 2276774,
  • [18] A. Granville and K. Soundararajan, Multiplicative number theory: The pretentious approach, book manuscript in preparation.
  • [19] G. Halász, Über die Mittelwerte multiplikativer zahlentheoretischer Funktionen, Acta Math. Acad. Sci. Hungar. 19 (1968), 365-403 (German). MR 0230694
  • [20] R. R. Hall, A sharp inequality of Halász type for the mean value of a multiplicative arithmetic function, Mathematika 42 (1995), no. 1, 144-157. MR 1346679,
  • [21] I. Kátai, A remark on a theorem of H. Daboussi, Acta Math. Hungar. 47 (1986), no. 1-2, 223-225. MR 836415,
  • [22] A. Leibman, Multiple recurrence theorem for measure preserving actions of a nilpotent group, Geom. Funct. Anal. 8 (1998), no. 5, 853-931. MR 1650102,
  • [23] Terence Tao, Norm convergence of multiple ergodic averages for commuting transformations, Ergodic Theory Dynam. Systems 28 (2008), no. 2, 657-688. MR 2408398,
  • [24] Miguel N. Walsh, Norm convergence of nilpotent ergodic averages, Ann. of Math. (2) 175 (2012), no. 3, 1667-1688. MR 2912715,
  • [25] E. Wirsing, Das asymptotische Verhalten von Summen über multiplikative Funktionen. II, Acta Math. Acad. Sci. Hungar. 18 (1967), 411-467 (German). MR 0223318

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37A45, 05D10, 11B30, 11N37, 28D05

Retrieve articles in all journals with MSC (2010): 37A45, 05D10, 11B30, 11N37, 28D05

Additional Information

Nikos Frantzikinakis
Affiliation: Department of Mathematics, Voutes University Campus, University of Crete, Heraklion 71003, Greece

Bernard Host
Affiliation: Université Paris-Est Marne-la-Vallée, Laboratoire d’analyse et de mathématiques appliquées, UMR CNRS 8050, 5 Bd Descartes, 77454 Marne la Vallée Cedex, France

Keywords: Multiple ergodic averages, multiple recurrence, multiplicative functions, higher degree uniformity.
Received by editor(s): March 27, 2015
Received by editor(s) in revised form: March 30, 2015, and November 7, 2015
Published electronically: March 30, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society